Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

June 11, 2021Saint Joseph County, Michigan

NWS Northern Indiana issued this special weather statement at Jun 11, 2021, 9:08 PM EDT for Saint Joseph County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 9:08 PM EDT (01:08 UTC)
Expired
Jun 11, 2021, 9:45 PM EDT
In force
37 min
Issued by
NWS Northern Indiana

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS83 KIWX 120108
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
908 PM EDT Fri Jun 11 2021

INZ005-006-MIZ079-120145-
Lagrange-Elkhart-St. Joseph-
908 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART...
NORTHWESTERN LAGRANGE AND SOUTHWESTERN ST. JOSEPH COUNTIES...

At 908 PM EDT, a strong thunderstorm was located over White Pigeon,
or 9 miles west of Sturgis, moving south at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Three Rivers, Middlebury, Constantine, White Pigeon, Centreville,
Scott, Shipshewana and Klinger Lake.

This includes Interstate 80 in Indiana between mile markers 105 and
119.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4197 8566 4197 8553 4167 8542 4166 8576
TIME...MOT...LOC 0108Z 002DEG 11KT 4180 8560 

$$

HAIL...0.50IN
WIND...50MPH

Brown

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 11, 7:22 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 11, 7:22 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
722 PM EDT Fri Jun 11 2021

.SYNOPSIS...
Issued at 1240 PM EDT Fri Jun 11 2021

Hot this afternoon with a low chance of isolated thunderstorms. A
cool front will bring a better chance for storms Saturday
afternoon with heavy downpours and gusty winds. Drier and less
humid weather is ahead for early next week.

&&

.SHORT TERM...(This Afternoon through Saturday)
Issued at 233 PM EDT Fri Jun 11 2021

Isolated diurnally driven convection has been slow to develop so far
this afternoon with an approaching shortwave ridge becoming more
dominant locally. Associated warmer/drier conditions aloft will
lead to a dry/hot remainder of the afternoon for most, though
diurnal instability could be enough to develop an isolated storm
near subtle outflow/lake boundaries late this afternoon. CAMS also
hint at the possibility of central MI convection potentially
drifting south into our far ne IN and sc MI counties this evening.

A series of convectively aided shortwaves will top the shortwave
ridge axis southeast into the area later tonight into Saturday.
Any associated shower activity should struggle to reach our area
tonight into Saturday morning as it outruns any dynamical support.
This likely changes by Saturday afternoon as an associated pre-
frontal outflow, augmented by a Lake MI lake breeze, works east
into the area. Fold over of a the low level thermal ridge with
MLCAPE values pushing 1500-2000j/kg suggest decent chances for
convection in the vicinity of the boundary, and subsequent outflow
boundaries by peak heating. Lacking shear/flow/forcing will
likely once again limit organization/coverage to scattered. Deep
layer shear magnitudes are progged to top out near 20 knots which
should keep the severe threat in check for the most part, though
steeper low level lapse rates could present an isolated wind
damage threat in stronger cores.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 233 PM EDT Fri Jun 11 2021

Less humid air will filter in post-frontal on Sunday with highs
reaching the 80s. Amplification of a Rockies/Plains upper ridge and
downstream eastern conus troughing will allow a potent shortwave and
cold front to drop through the local area on Monday. Poor moisture
return into this fast moving frontal boundary casts doubt on rain
chances. Comfortable temps and humidity levels then become
established in northerly flow for for the middle of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 720 PM EDT Fri Jun 11 2021

VFR conditions through this TAF cycle with a light N/NE flow. Weak
frontal boundary approaching Saturday afternoon will bring a
chance for SH/TSRA to the area. HREF members inconclusive on
coverage of precip so will go with VCSH for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel/Brown
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 11, 3:21 AM EDT, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
321 AM EDT Fri Jun 11 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120730-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
321 AM EDT Fri Jun 11 2021 /221 AM CDT Fri Jun 11 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Isolated thunderstorms with brief heavy rain are possible from mid
afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a good chance for thunderstorms Saturday. The storms may be
accompanied with torrential rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-120730-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
321 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms with gusty winds are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 8:26 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
826 PM EDT Fri Jun 11 2021

MIZ079-120100-
St. Joseph-
826 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...

At 825 PM EDT, a strong thunderstorm was located near Three Rivers,
moving south at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sturgis, Three Rivers, Constantine, White Pigeon, Centreville,
Nottawa, Flowerfield, Mendon, Moore Park, Wasepi, Klinger Lake and
Fishers Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8567 4207 8548 4176 8534 4176 8569
TIME...MOT...LOC 0025Z 352DEG 24KT 4198 8557

HAIL...0.25IN
WIND...30MPH

JAL
Special weather statement, Jun 11, 8:47 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
847 PM EDT Fri Jun 11 2021

OHZ002-120130-
Fulton-
847 PM EDT Fri Jun 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN FULTON
COUNTY...

At 847 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carleton to near Britton to near
Clayton. Movement was southeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Swanton, Delta, Metamora, Lyons, Brailey, Seward, Winameg and
Assumption.

This includes Interstate 80 in Ohio between mile markers 39 and 48.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4154 8388 4151 8402 4171 8414 4172 8388
TIME...MOT...LOC 0047Z 322DEG 25KT 4208 8343 4192 8390 4183 8416

HAIL...0.25
WIND...40MPH

Brown
Special weather statement, Jun 11, 9:01 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
901 PM EDT Fri Jun 11 2021

INZ022-023-120145-
Miami-Cass-
901 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS AND
SOUTHWESTERN MIAMI COUNTIES...

At 901 PM EDT, a strong thunderstorm was located near Walton, or near
Grissom Afb, moving south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grissom Afb, Walton, Lincoln, Galveston, Miami, Onward, Bennetts
Switch, New Waverly and Nead.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4077 8626 4077 8614 4056 8609 4056 8633
TIME...MOT...LOC 0101Z 003DEG 13KT 4073 8621

HAIL...0.25IN
WIND...40MPH

Brown
Special weather statement, Jun 11, 9:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
908 PM EDT Fri Jun 11 2021

INZ005-006-MIZ079-120145-
Lagrange-Elkhart-St. Joseph-
908 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART...
NORTHWESTERN LAGRANGE AND SOUTHWESTERN ST. JOSEPH COUNTIES...

At 908 PM EDT, a strong thunderstorm was located over White Pigeon,
or 9 miles west of Sturgis, moving south at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Three Rivers, Middlebury, Constantine, White Pigeon, Centreville,
Scott, Shipshewana and Klinger Lake.

This includes Interstate 80 in Indiana between mile markers 105 and
119.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4197 8566 4197 8553 4167 8542 4166 8576
TIME...MOT...LOC 0108Z 002DEG 11KT 4180 8560

HAIL...0.50IN
WIND...50MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:01 PM EDTSpecial Weather StatementIWXCass44 min
Jun 11, 9:26 PM EDTSpecial Weather StatementIWXLaGrange34 min
Jun 11, 10:07 PM EDTSpecial Weather StatementIWXKosciusko23 min
Jun 11, 10:27 PM EDTSpecial Weather StatementIWXKosciusko48 min
Jun 11, 10:56 PM EDTSpecial Weather StatementIWXWhitley34 min
Jun 11, 8:47 PM EDTSpecial Weather StatementIWXFulton43 min
Jun 11, 8:26 PM EDTSpecial Weather StatementIWXSaint Joseph34 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.